Lasting effects of codeine and morphine on an ill person?
Recently my Father was in hospital and was suffering from an undetected galbladder infection/attack. This went undetected for a period of a few weeks at the very least. He had been exoeriencing dark and discoulored urine for a period of at least 6 months prior, as well as rashes, nasal infection that lingered, abdomanal discomfort and occasional pains, peeling skin, swolen ankles, legs and knees, indigestion, sleepless nights, easily tired, short winded, etc. He had been suffering extream pain for weeks prior to being admitted to Hospital and had been to various doctors and for numerous tests. He was not sleeping properly and later we found out that his plump belly was actually bloated with 10-12 Litres of fluid. He went to the local ER and was given medication for diverticulitis. He took this for a period of five days prior to going back to the ER and being admitted to the Hospital at that time. He discontinued use after the five days as his condition was not improving, that was two days before he went back to the ER on a Saturday night.
Once admitted he was under the care of three different doctors and was being administered codeine. As the pain increased the doctors were focusing in on his liver and kidneys which were failing. He also was at that point pronounced to have sclerosis of the liver and liver scarring. Nearing the end of the second week in hospital he was started on a regiment of Morphine as the pain had become unbreaable even with the codiene dose increased (unfortunately I do not know the exact amounts). Then after consultations the three doctors decided to bring in a general surgeon to give a second opinion. This fourth doctor detected the Galbladder and removed it in a late night emergency operation. It was at this time that the fluid was discovered, and the liver damaged was visually confirmed. He continued on Morphine for the pain for at least a few more days, possibly longer. Near the end of the third week he was not showing any signs of improvement and was told that he was not going to get better without kidney dialysis. Due to a bag on his side for fluid drainage and another for the catheter that had been attached during the first part of his stay in hospital they had to insert the connecting tubes through his neck, which we were told was not considered the best location for this. During the first treatment on Firday of the third week they had problems keeping the process going, then again the next day (Saturday) was a repeat of the same. Friday night he hardly slept and was not himself. He had been agitated many times up to this point and was becoming weak to the point of not being able to get out of bed or even speak clearly. He could not even read the newspaper or fill out his own breakfast, lunch and dinner choices. There were moments when he seemed himself, but these were very fleeting and he always seemed distant, uncomfortable, or on the flip side very drowsy. He was in constant discomfort and was easily irritated and upset. He seemed depressed and forgetful. Sometimes I wonder if he even heard what I was saying to him.
Knowing this; here are my questions:
1. Does Codeine or Morphine effect dialysis treatment?
2. Do either of these medications have lingering effects when given to a person who is in such a serious condition as my father was? In particular someone who is suffering from liver and kidney failure?
3. Even in healthy patients, is there any mental side effects that are known or common?
4. Could a person's mood and judgement be transformed or impaired by all of this?
5. Do either Codeine or Morphine, or the combination of the two in conjunction with other medications, lack of sleep, etc. effect the mental capacity of a person?
Let me answer all your questions by putting it this way: I'd be upset if they DIDN'T give me morphine if I had your father's problems, failing liver and kidneys. When you have cirrhosis of the liver and ascities, plus the kidneys aren't filtering toxins properly, the misery index is off the charts, and it would be considered cruel NOT to give you morphine. The problem is, he has deadly liver and kidney disease, poisons are building up in his system since those organs are not working right, and that's where his symptoms are coming from.
I'm almost 60 years old, been taking a codeine mixture for six years, and ain't nothing wrong with me caused by that drug. Now, the car wreck I was in, THAT created some problems for me.
I mean, imagine if someone had terminal cancer that had spread to several organs, and the good doctor gave them pain killers. Would you then assume the pain killers are what made him sick, or the cancer? It's the same thing with your father's kidneys and liver, they are what's making him so sick. I will say this, tho, in defense of your position, if you get enough morphine because of exquisite pain, you can get sleepy and have visual disturbances.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.